Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 3, NWS St. Louis, MO

February 26, 2009Callaway County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Feb 26, 2009, 8:41 AM CST for Callaway County, Missouri. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 26, 2009, 8:41 AM CST (14:41 UTC)
Expired
Feb 26, 2009, 9:15 AM CST
In force
34 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Callaway County, MO

The radar

The St Louis radar (KLSX), 105 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 8:51 AM CSTHAIL 0.25Fulton, MOHAIL OCCURRED BETWEEN 830 AM THRU 850 AM
Feb 26, 8:55 AM CSTHAIL 0.7Fulton, MO
Feb 26, 9:09 AM CSTHAIL 0.7Fulton, MOHAIL IS NEAR THE NUCLEAR POWER PLANT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.7 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
617 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 261441
SVRLSX
MOC027-261515-
/O.NEW.KLSX.SV.W.0003.090226T1441Z-090226T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
841 AM CST THU FEB 26 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CALLAWAY COUNTY IN CENTRAL MISSOURI

* UNTIL 915 AM CST

* AT 837 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 7 MILES SOUTHWEST OF FULTON...AND WAS MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FULTON...
  AUXVASSE...
  SHAMROCK...
  WILLIAMSBURG...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF LARGE DAMAGING HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3907 9194 3906 9165 3880 9165 3872 9189
      3889 9208
TIME...MOT...LOC 1441Z 232DEG 30KT 3879 9200

$$

SIPPRELL
1 follow-up statement
000 
WWUS53 KLSX 261503
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
903 AM CST THU FEB 26 2009

MOC027-261515-
/O.CON.KLSX.SV.W.0003.000000T0000Z-090226T1515Z/
CALLAWAY MO-
902 AM CST THU FEB 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CST
FOR NORTHEASTERN CALLAWAY COUNTY...

AT 858 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF REFORM...OR NEAR
FULTON...AND WAS MOVING NORTHEAST AT 35 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
WILLIAMSBURG AND SHAMROCK.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

DIME SIZE HAIL HAS BEEN REPORTED IN FULTON WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE 
AND PROPERTY.

LAT...LON 3907 9187 3906 9165 3880 9165 3873 9186
      3900 9191
TIME...MOT...LOC 1502Z 232DEG 30KT 3890 9182

$$

SIPPRELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 5:51 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Feb 26, 5:51 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
551 AM CST THU FEB 26 2009

.DISCUSSION...
/325 AM CST THU FEB 26 2009/
WARM ADVECTION BEGINNING TO INTITIATE ELEVATED CONVECTION THIS
MORNING. WARM FRONT...CURRENTLY STRETCHING ACROSS THE MIDDLE OF THE
CWA...WILL LIFT NORTH THROUGHOUT THE MORNING WITH BEST CHANCES OF
MEASURABLE PRECIPITATION BECOMING CONFINED TO THE NORTHERN CWA BY
THIS AFTERNOON. DESPITE EXTENSIVE CLOUD COVER TEMPERATURES WILL RISE
INTO THE 60S WITH DEWPOINTS IN EXCESS OF 55 DEGREES OVERSPREADING
THE WARM SECTOR.

SURFACE LOW STILL EXPECTED TO DEEPEN AS IT TRAVELS EAST ACROSS
NORTHERN MISSOURI THIS AFTERNOON. TRAILING COLD FRONT WILL LIKLEY
INITIATE SURFACE BASED CONVECTION TOWARD EVENING ACROSS NORTHEAST
MISSOURI. SHEAR WILL BE MORE THAN SUFFICIENT TO SUPPORT THE
DEVELOPMENT OF SUPERCELLS...BUT THINK THE STORMS SHOULD QUICKLY
TRANSITION INTO A LINEAR CONVECTIVE COMPLEX AS THE SPEED OF THE
FRONT WILL DICTATE THE THUNDERSTORM MODE. APPEARS FRONT WILL MAKE IT
THROUGH COLUMBIA AND QUINCY AROUND 02Z...ST. LOUIS AT 05Z...AND
THE REMAINDER OF THE CWA SHORTLY AFTER 07Z.

COOLER TEMPERATURES EXPECTED ON FRIDAY IN WAKE OF THE SYSTEM WITH
ATTENTION QUICKLY TURNING TO THE NORTHWEST AS A VIGOROUS
SHORTWAVE/CLOSED LOW PROMISES TO BRING MUCH OF THE CWA MEASURABLE
SNOWFALL ON SATURDAY. MODEL GUIDANCE IN VERY GOOD AGREEMENT AND HAVE
BUMPED UP POPS INTO LIKELY CATEGORY TO REFLECT HIGHER CONFIDENCE.
HAVE GENERALLY PAINTED 1 TO 2 INCHES OF ACCUMULATION ACROSS THE
CWA...BUT THIS STRONG OF A SHORTWAVE OFTEN PRODUCES A NARROW STRIPE
OF ADVISORY SNOWFALL. STAY TUNED.

CVKING

&&

.AVIATION...
/542 AM CST THU FEB 26 2009/
FOR THE 12Z TAFS...

A STATIONARY FRONT STRETCHED FROM CENTRAL ILLINOIS ACROSS SOUTHERN
MISSOURI INTO A SFC LOW IN WESTERN KANSAS. SHOWERS AND THUNDERSTORMS
ARE RATHER SPOTTY ACROSS ERN MO AND WRN IL ATTM WITH GREATER AREAL
COVERAGE IN WESTERN MO. ALL THIS ACTIVITY WAS ELEVATED AND LOCATED
IN THE VCNTY OF THE FRONTAL ZONE. THE OTHER FEATURE EARLY THIS
MORNING WAS LOW STRATUS/FOG OVER CENTRAL IL AND ENCROACHING UPON
KUIN FROM THE EAST. TOUGH CALL WHETHER THIS WILL MAKE IT INTO KUIN
BUT IF IT DOES IT SHOULD ONLY BE FOR SEVERAL HOURS. OTHERWISE AS
THE LOW DEEPENS AND MOVES NORTHEAST TODAY...THE FRONT WILL LIFT
NORTHWARD BRINGING GUSTY SOUTHERLY WINDS AND EITHER MVFR CIGS OR
LOW END VFR. KCOU AND KUIN HAVE THE BEST POTENTIAL FOR GETTING
SHOWERS AND THUNDERSTORS THIS MORNING AS THE ACTIVITY IN WRN MO
EXPANDS WHILE LIFTING NWD IN ADVANCE OF THE WARM FRONT. OTHERWISE
THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE IN ADVANCE
OF THE COLD FROPA FROM LATE AFTERNOON INTO THE EVENING. GUSTY
NORTHWEST WINDS AND MVFR CIGS EXPECTED IN THE WAKE OF THE COLD
FRONT.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Feb 26, 4:03 AM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
403 AM CST THU FEB 26 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271015-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
403 AM CST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS A COLD FRONT
MOVES ACROSS THE REGION. SOME OF THE THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING COULD BE SEVERE AND CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW IS LIKELY ON SATURDAY WITH 1 TO 2 INCHES OF ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, Feb 26, 8:08 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
808 AM CST THU FEB 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0807 AM     HAIL             2 W JEFFERSON CITY      38.57N  92.23W
02/26/2009  M0.70 INCH       COLE               MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0901508

CVKING
Local storm report, Feb 26, 8:10 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
810 AM CST THU FEB 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HAIL             1 NW JEFFERSON CITY     38.58N  92.20W
02/26/2009  M0.70 INCH       COLE               MO   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL

&&

EVENT NUMBER LSX0901509

CVKING
Local storm report, Feb 26, 8:13 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
813 AM CST THU FEB 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0813 AM     HAIL             2 NNW JEFFERSON CITY    38.60N  92.20W
02/26/2009  M0.25 INCH       COLE               MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0901510

CVKING
Local storm report, Feb 26, 8:33 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
833 AM CST THU FEB 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0829 AM     HAIL             2 W NEW BLOOMFIELD      38.72N  92.13W
02/26/2009  E0.25 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER LSX0901511

TRUETT
Local storm report, Feb 26, 8:34 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
834 AM CST THU FEB 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HAIL             2 W GUTHRIE             38.76N  92.13W
02/26/2009  E0.25 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0901512

DYE
Local storm report, Feb 26, 8:35 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
835 AM CST THU FEB 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HAIL             MEXICO                  39.17N  91.87W
02/26/2009  E0.25 INCH       AUDRAIN            MO   BROADCAST MEDIA

&&

EVENT NUMBER LSX0901513

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 8:10 AM CSTSevere Thunderstorm WarningLSXBoone, Callaway, Cole35 min
Feb 26, 9:11 AM CSTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery, Pike, Warren28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.